Tennessee, 2016Damaging Wind in Tennessee, July 22, 2016
July 22, 2016 · NWS OHX · 1 event in 1 county or zone
Widely scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 22. One isolated severe thunderstorms caused wind damage across parts of west Nashville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered thunderstorms developed across Middle Tennessee during the afternoon hours on July 22. One isolated severe thunderstorms caused wind damage across parts of west Nashville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
330 PM CDT FRI JUL 22 2016
.DISCUSSION...
It's been a very hot and steamy afternoon across Middle Tennessee
with exception of some lucky isolated locations mainly along the
Tennessee River that are getting some rain. Stewart County seems
to be the big winner today by benefiting from an early afternoon
thunderstorm which has kept temperatures in the upper 70s and
lower 80s for much of the afternoon. Otherwise...most of Middle
Tennessee is well into the 90s with heat indices over 100F
currently.
These isolated showers and thunderstorms will continue through
this evening. A few strong storms will be possible with small hail
and gusty winds, but think most storms will stay below severe
criteria. For tonight, it'll be another warm and humid evening as
thunderstorms dissipate. We could have some pockets of locally
dense fog tonight especially over areas that experienced rainfall
today.
For the weekend...continued the Heat Advisory through Saturday at
8pm, although it will likely need to be extended through Sunday
evening especially across locations along and west of Interstate
65. But for now...Saturday looks to be the most worrisome day as
far as heat index...with most locations (excluding the plateau)
experiencing "feel like" temperatures between 105F-109F. Since it
is the weekend, we really cannot stress enough to take it easy! I
know it's getting to be one of the last weekends before school
starts so you may want to squeeze that last summertime outdoor
adventure in, but just remember, that this will likely be one of
the hottest weekends this summer. So play it cool, take plenty of
breaks, drink lots of water, and keep it safe in the shade.
Now the weekend could have a wrench thrown into the forecast as
short range models have been quite abysmal with forecasting convection
development all week...especially today. With that said, it looks
like only isolated thunderstorms can be expected so a few
locations could escape the extreme heat and humidity, but
pinpointing those lucky places is way too difficult at this time.
Monday - Wednesday...the upper ridge finally begins to break down
bringing in more chances for convection across the area. This
will likely be a welcome sight as high temperatures will be 2-5
degrees cooler along with heat indices. But with convection...more
chances for strong to possibly a few severe thunderstorms each
afternoon and evening can be expected.
Thursday - Friday...what is that in the extended long range
models? Is that actually some much needed relief in the heat on
the horizon??? Well, yes. Yes it is. Or at least we're all hoping
so as the upper ridge shifts well off to the west and somewhat
westerly zonal flow develops. Good news...with this active pattern
setting up, the region can expect much better chances for showers
and thunderstorms Thursday through next weekend as an upper
trough approaches the area. So let's get through the heat and
humidity of this weekend and look forward to a little relief in
the way of showers and thunderstorms by next week's end.
&&
.AVIATION...
18Z TAF DISCUSSION.
Regional radar coverage along with model guidance depicts showers
and thunderstorms having the greatest chance of impacting CKV,
though mainly just VCTS for this afternoon and evening. Otherwise,
VFR VIS and CIGS with borderline MVFR/IFR VIS possible late
tonight, especially if rain happens to fall this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 75 95 76 94 76 / 20 30 20 30 20
Clarksville 76 93 74 91 75 / 20 30 20 30 20
Crossville 70 89 70 87 70 / 20 30 20 30 20
Columbia 74 94 74 92 74 / 20 40 20 40 20
Lawrenceburg 74 93 74 92 74 / 30 30 30 30 20
Waverly 74 93 74 94 75 / 20 40 20 40 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday FOR Bedford-Cannon-
Cheatham-Clay-Davidson-De Kalb-Dickson-Giles-Hickman-Houston-
Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-
Perry-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-
Williamson-Wilson.
&&
DISCUSSION......Hurley
AVIATION........05
Hazardous weather outlook, Jul 22, 4:03 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT FRI JUL 22 2016
TNZ005>010-023>031-056>064-075-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-
BEDFORD-WAYNE-LAWRENCE-GILES-
503 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS TODAY WILL LEAD TO HEAT INDEX VALUES
REACHING 105 TO 110 THIS AFTERNOON.
ADDITIONALLY...ISOLATED STRONG STORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING...WITH STRONG WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CONTINUED HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN SATURDAY
WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
TNZ011-032>034-065-066-077>080-231030-
PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-COFFEE-WARREN-
GRUNDY-VAN BUREN-
503 AM CDT FRI JUL 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING...WITH STRONG WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Special weather statement, Jul 22, 11:37 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT FRI JUL 22 2016
TNZ005-221815-
STEWART TN-
1237 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
115 PM CDT...
AT 1237 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF CANTON...OR 12 MILES SOUTH OF LAND BETWEEN THE
LAKES AREA...MOVING SOUTH SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOVER AND LAND BETWEEN THE LAKES.
LAT...LON 3666 8785 3664 8785 3663 8783 3647 8778
3643 8805 3645 8806 3647 8805 3649 8806
3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1737Z 340DEG 13KT 3664 8806
JACKSONSpecial weather statement, Jul 22, 12:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
114 PM CDT FRI JUL 22 2016
TNZ005-221900-
STEWART TN-
114 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STEWART COUNTY UNTIL
200 PM CDT...
AT 113 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF DOVER...MOVING SOUTH SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOVER AND LAND BETWEEN THE LAKES.
LAT...LON 3647 8805 3649 8806 3652 8804 3657 8804
3659 8782 3636 8773 3634 8776 3633 8782
3633 8789 3635 8794 3635 8798 3637 8800
3639 8801 3645 8806
TIME...MOT...LOC 1813Z 337DEG 14KT 3653 8797
JACKSONSpecial weather statement, Jul 22, 1:46 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT FRI JUL 22 2016
TNZ056-222015-
PERRY TN-
246 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 315 PM CDT...
AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINDEN...MOVING SOUTH AT 40 MPH.
PEA SIZE TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINDEN AND LOBELVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3581 8797 3582 8788 3580 8785 3582 8784
3583 8779 3551 8770 3548 8797
TIME...MOT...LOC 1945Z 341DEG 37KT 3570 8784
05Special weather statement, Jul 22, 2:20 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT FRI JUL 22 2016
TNZ056>058-222100-
LEWIS TN-PERRY TN-HICKMAN TN-
320 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHWESTERN
HICKMAN AND NORTHWESTERN LEWIS COUNTIES UNTIL 400 PM CDT...
AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF LINDEN...MOVING SOUTHEAST AT 10 MPH.
PEA SIZE TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOBELVILLE...KIMMINS AND PLEASANTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3571 8785 3580 8765 3563 8746 3550 8772
TIME...MOT...LOC 2020Z 309DEG 9KT 3570 8769
05
Special weather statement, Jul 22, 4:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT FRI JUL 22 2016
TNZ027-222330-
DAVIDSON TN-
551 PM CDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON COUNTY
UNTIL 630 PM CDT...
AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELLE MEADE...OR NEAR NASHVILLE. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NASHVILLE...FOREST HILLS...OAK HILL...BELLE MEADE...BELLEVUE...
BERRY HILL...BEAMAN PARK AND BELLS BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3615 8673 3604 8682 3605 8693 3604 8696
3606 8703 3630 8692
TIME...MOT...LOC 2251Z 122DEG 3KT 3612 8687
ROSEThunderstorm Wind, Davidson
- When
- July 22, 5:00 PM CST to 5:05 PM CST
- Where
- Davidson County, 1.55 mi SSE of Richland to 0.91 mi NNE of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.129, -86.871
Numerous tSpotter Twitter, media, and fire department reports indicated a roughly 2 mile wide downburst struck the Belle Meade, Charlotte Park and The Nations areas of west Nashville in a southeast to northwest direction. Several trees and tree branches were blown down, including a snapped pine tree at the Rock Harbor Condos on Basswood Avenue, a tree down on a house on Charlotte Pike, and a tree down on Brook Hollow Road. Many power lines were also blown down with widespread power outages. A large scaffolding structure for a water tower construction project on Morrow Road in The Nations collapsed. This was the second time the scaffolding collapsed due to severe thunderstorm winds, with the first time being on June 15, 2016. Pea size hail was also reported in the area. Winds were estimated around 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 22 to 29, 201628 deaths · 2 events
- Lightning Strike in Utah, July 22, 20161 death · 1 injured · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Excessive Heat in Arizona, July 22, 20161 death · 1 event
- Rip Current in North Carolina, July 22, 20161 death · 1 event
- Flood and Damaging Winds in Massachusetts, July 22, 2016$735,000 · 70 kt wind · 27 events
- Damaging Winds in Connecticut, July 22, 2016$263,000 · 54 kt wind · 9 events
- Wildfire in Utah, July 22 to 23, 2016$250,000 · 1 event
- Tornado and Flash Flood in Mississippi, July 22 to 24, 2016$110,000 · EF0 · 10 events
- Damaging Winds in Vermont, July 22, 2016$65,000 · 60 kt wind · 8 events
- Flooding and Damaging Winds in Rhode Island, July 22 to 23, 2016$55,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Winds in Tennessee, July 22, 2016$50,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639156.